Virginia, 2007Lightning Strike in Virginia, June 9, 2007
June 9, 2007 · NWS RNK · 1 event in 1 county or zone
A 14 year old boy was killed by a lightning strike.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 14 year old boy was killed by a lightning strike.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 9, 1:56 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 9, 1:56 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT SAT JUN 9 2007
.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE THROUGH SOUTHERN VIRGINIA INTO CENTRAL
NORTH CAROLINA TONIGHT. HIGH PRESSURE WILL BUILD SOUTH FROM THE GREAT
LAKES ON SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
A WEAK SHORT WAVE MOVES ACROSS THE REGION THIS EVENING...AND MUCH
DRIER AIR CONTINUES TO MOVE INTO THE REGION OVERNIGHT. THE ONLY
CONVECTIVE DEVELOPMENT SO FAR HAS BEEN ISOLATED SHOWERS FROM THE
SOUTHERN SHENANDOAH VALLEY EASTWARD TO BUCKINGHAM COUNTY. THIS
ACTIVITY SHOULD SHIFT MORE TO THE SOUTH AND EAST BY LATE AFT/EARLY
EVE...SO I HAVE INCLUDED A SLIGHT CHC OF A SHOWER OR TSTM THROUGH
900 PM IN THE VA/NW NC PIEDMONT. WITH DRIER AIR MOVING IN...CLEARING
SKIES AND FAIRLY LIGHT FLOW...WE WILL FINALLY SEE THE OVERNIGHT LOWS
DROP OFF CLOSER TO NORMAL. MOS LOOKED GOOD...SO I STAYED CLOSE TO
IT. DOES NOT LOOK LIKE MUCH CHC FOR FOG WITH THE DRYING LOWER
LEVELS- OTHER THAN SHALLOW GROUND FOG TOWARD MORNING...SO I DID NOT
PUT ANY IN THE GRIDS.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
THE SFC HIGH PRS SHIFTS EASTWARD SUNDAY AND THE LOW LEVEL FLOW VEERS
TO THE NORTHEAST OR EAST. WE HAVE WEAK COOL ADVECTION WHICH WILL
HOLD HIGH TEMPS DOWN CLOSE TO NORMAL- IN THE LOWER TO MID 80S
PIEDMONT SECTIONS AND MID 70S TO LOWER 80S WEST OF THE BLUE RIDGE.
MODELS SHOW A MARINE LAYER MOVG WESTWARD AND APPROACHING THE WESTERN
VA PIEDMONT IN THE AFTERNOON. I RAISED SKY COVER A BIT OUT THAT
WAY...BUT WITH AFT HEATING/MIXING...ANY LOWER CLOUDS WILL LIKELY
HOLD OFF MOVING INTO THE AREA UNTIL AFTER SUNSET SUNDAY.
INCREASED CLOUD COVER FOR SUNDAY NIGHT WITH NORTH TO NORTHEAST
FLOW AND SOME LOW LEVEL MOISTURE. NAM AND GFS ARE PRODUCING SOME
LIGHT QPF IN THE EAST SUNDAY NIGHT...BUT BELIEVE THIS IS OVERDONE.
WENT CLOSE TO MOS GUIDANCE FOR SUNDAY NIGHT LOW TEMPERATURES.THE
UPPER PATTERN IS GRADUALLY CHANGING...WITH UPPER LOW FORMING OFF
THE MID ATLANTIC COAST MONDAY. ON MONDAY HELD ON TO LIGHT POPS
THAT WERE CONTINUITY WITH LOW LEVEL FLOW. PLAYED TEMPERATURES CLOSE
TO MAV VALUES.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AN OMEGA BLOCK PROGGED TO DEVELOP ACROSS THE US AND CANADA DURING
THE MEDIUM RANGE. GEM GLOBAL AND ECMWF SHOWED GREATER AMPLIFICATION
OF THE FLOW AROUND THE BLOCK THAN GFS AND UKMET. 12Z CANADIAN
TRENDED TOWARDS TO THE ECMWF. THE CLOSED VORTEX OVER THE NORTH
ATLANTIC WILL RETROGRADE BACK TO THE WEST AND DRIVE A STRONG
SHORTWAVE SOUTHWARD. THIS SHORTWAVE WILL CREATE A COLD FRONT OVER
THE NORTHEAST WHICH WILL DROP THROUGH THE MIDDLE ATLANTIC REGION
INTO THE SOUTHEAST. FOLLOWED HPCGUIDE WITH MINOR ADJUSTMENTS IN POPS
AND DEW POINTS.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
THERE WILL BE ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS IN THE VIRGINIA AND NORTH CAROLINA PIEDMONTS THIS
AFTERNOON. ANY ACTIVITY THAT DEVELOPS SHOULD MOVE WELL EAST OF
LYH AND DAN BY EVENING. I INCLUDED A TSTM VCNTY IN THE DAN TAF AS
THEY WILL HEAVE THE BEST CHANCE TO SEE A TSTM IN THEIR VICINITY.
OTHERWISE...SHOULD BE A VFR NIGHT WITH HIGH PRESSURE AND DRIER AIR
MOVING IN. LWB MAY SEE A BRIEF PERIOD OF FOG TOWARD DAYBREAK WITH
GOOD RADIATION CONDITIONS AND SOME HELP FROM THE RIVER. I HAVE
INCLUDED A PERIOD OF MVFR FOG AT LWB. WILL HAVE VF CONDITION
SUNDAY UNDER HIGH PRESSURE AND NORTHWEST TO NORTH SFC WINDS.
WITH HIGH PRESSURE IN THE REGION FROM SUNDAY NIGHT THROUGH
TUESDAY...MVFR VSBYS POSSIBLE OVERNIGHT IN THE MOUNTAIN
VALLEYS...AND WITH A LOW LEVEL NORTHEAST TO EAST FLOW
DEVELOPING...A CHANCE FOR MVFR CEILINGS ALONG AND EAST OF THE MTNS
OVERNIGHT INTO THE MORNINGS MONDAY AND TUESDAY...INCLUDING ROA...LYH
AND DAN. AND VFR CONDITIONS FOR ALL DURING MOST OF THE DAY.
&&
.CLIMATE...
THREE RECORD HIGH MINIMUM TEMPERATURES ARE POSSIBLE DEPENDING ON
HOW FAST TEMPS DROP THIS EVENING THROUGH MIDNIGHT. THE POSSIBLE
RECORDS ARE:
IN ROANOKE...THE MORNING LOW OF 72 MAY TIE THE RECORD SET IN 1981.
IN DANVILLE... THE LOW OF 71 MAY BREAK THE CURRENT RECORD OF
69...SET IN 1994.
IN BLACKSBURG...THE MORNING LOW OF 65 MAY BREAK THE RECORD OF
64...SET IN 1981.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JJ/KK
NEAR TERM...JJ
SHORT TERM...KK
LONG TERM...KK
AVIATION...JJ
CLIMATE...JJ
Hazardous weather outlook, Jun 9, 2:23 PM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SAT JUN 9 2007
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-101930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
323 PM EDT SAT JUN 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WERT
Lightning, Campbell
- When
- June 9, 4:06 PM EST
- Where
- Campbell County, Gladys
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 37.170, -79.080
A 14 year old boy was killed by a lightning strike while standing in a field as a non-severe thunderstorm moved through the area.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kansas, June 9 to 12, 2007$595,000 · 1 in hail · 10 events
- Flash Flooding and Hail in Oklahoma, June 9, 2007$126,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in North Carolina, June 9, 2007$110,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Alabama, June 9, 2007$36,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Kansas, June 9 to 10, 20071 in hail · 17 events
- Flash Flood and Damaging Wind in Texas, June 9, 2007$20,000 · 55 kt wind · 2 events
- Lightning Strike in Mississippi, June 9, 2007$20,000 · 1 event
- Tornadoes and Hail in New Mexico, June 9, 2007$2,000 · EF0 · 14 events
- Hail and Damaging Winds in North Carolina, June 9, 20071 in hail · 9 events
- Hail in Minnesota, June 9, 20071.75 in hail · 7 events
- Hail and Damaging Winds in New Mexico, June 9 to 10, 2007$12,000 · 1.25 in hail · 3 events
- Flood and Hail in Texas, June 9, 200758 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31411.